Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 25, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 9, 1998, 12:41 PM PDT for San Bernardino County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1998, 12:41 PM PDT (19:41 UTC)
- Expired
- Aug 9, 1998, 1:25 PM PDT
- In force
- 44 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3786 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 091942 FFWSAN CAC071-092025- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1241 PM PDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SAN BERNARDINO COUNTY * UNTIL 125 PM PDT * AT 1240...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER MILL CREEK IN THE SAN GORGONIO MOUNTAINS. THE THUNDERSTORM WAS STATIONARY. THE TOWN OF FOREST FALLS COULD BE AFFECTED. HEAVY RAIN OVER THE STEEP SLOPES NEAR MILL CREEK WILL CAUSE FLASH FLOODING. FLASH FLOODING IS ALSO POSSIBLE ON THE SOUTH SIDE OF YUCAIPA RIDGE...AFFECTING SAN GORGONIO CREEK AND OAK GLEN. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. MACKECHNIE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:15 PM PDT, 26 minutes earlier.
Area forecast discussion, Aug 9, 12:15 PM PDT, 26 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT SUN AUG 9 1998
...SYNOPSIS...
A MOSIT TROPCIAL AIR MASS AND CLOUDS FROM TROPICAL DEPRESSION
FRANK WILL KEEP THE WEATHER WARM...MUGGY...AND SHOWERY FOR THE
NEXT COUPLE OF DAYS. STRONG THUNDERTORMS ARE EXPECTED IN THE
MOUNTAINS AND DESERTS...AND A FLASH FLOOD WATCH FOR THOSE AREAS
IS IN EFFECT TODAY THRU TONIGHT. SCATTERED THUNDERSTORMS WILL
ALSO BE POSSIBLE WEST OF THE MOUNTAINS.
...DISCUSSION...
THE TROPICS HAVE ARRIVED. DESPITE THICK MID LEVEL CLOUDS AND
SCATTERED LIGHT SHOWERS OVER MUCH OF THE AREA...TEMPERATURES
ARE IN THE 80S AT THE COAST...AND 90S IN THE VALLEYS. FRANK
IS NOW A TROPICAL DEPRESSION...BUT THE BANDS NORTH OF IT ARE
ENHANCING WITH DAYTIME HEATING. WE ARE MAINLY CONCERNED WITH
A RDIMENT PATCH THAT GOT STARTED IN THE THE SEA OF CORTEZ ON
SATURDAY. THIS PATCH HAS REDEVELOPED AS ITS COMING ASHORE
SOUTH OF YUMA. IT HAS LINKED WITH A SPIRAL BAND OVER THE BAJA
MTS. THIS BAND LOOKS TO BE COMING RIGHT INTO SCALIF...SO HAVE
ISSUED A FLASH FLOOD WATCH FOR THE MTS AND DESERTS TODAY AND
TONIGHT. MIGHT EVEN HAVE TO EXTEND IT TO WEST OF MTS. FRANK HAS
OPENED THE DOOR FOR MONSOON FLOW ORIGINATING FROM THE CARIBBEAN
TO CONTINUE FLOWING INTO MID WEEK. THE 4C HIGH HOLDS ITS SHAPE...
AND MODERATE EASTERLY FLOW STARTS MON. COULD SEE AN EASTERLY
WAVE CONTINUE THE SHOWER/THNUDERSTORM PATTERN MON NIGHT AND TUE.
ALL MODELS HAVE DEEP AND HEAVY RH THRU MONDAY. SOUNDINGS UNSTABLE.
EVEN NEW AVN KEEPS MOIST SE FLOW AND HIGH K-INDEX GOING THRU TUE...
ALTHO ITS YUM-NKX CROSS SECTION DOESNT LOOK TOO IMPRESSIVE. SO FAR
TODAY...ONLY LIGHT TROPICAL SHOWERS. MT LAGUNA 2/10 INCH SO FAR.
LONGER RANGE MAPS NO LONGER SHOW COOLING LATER THIS WEEK. LOOKS
MOSTLY HOT WITH 4C HIGH EXPANDING AND KEEPING PACNW TROF WELL
NORTH AND WEST OF THE AREA.
SAN WW 070/080 070/080 070 14555
MACKECHNIEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:09 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 51 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.